Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 5, NWS Bismarck, ND

June 23, 2006LaMoure County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 23, 2006, 12:47 PM CDT for LaMoure County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 12:47 PM CDT (17:47 UTC)
Expired
Jun 23, 2006, 1:15 PM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 231747
TORBIS
NDC045-231815-
/O.NEW.KBIS.TO.W.0005.060623T1747Z-060623T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1247 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 115 PM CDT

* AT 1242 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  BERLIN...OR ABOUT 36 MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT
  30 MPH.

* THE TORNADO WILL BE NEAR...
  GRAND RAPIDS AROUND 1255 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4646 9865 4630 9852 4640 9807 4663 9810

$$
JF
1 follow-up statement
000 
WWUS53 KBIS 231803
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
102 PM CDT FRI JUN 23 2006

NDC045-231815-
/O.CON.KBIS.TO.W.0005.000000T0000Z-060623T1815Z/
LAMOURE ND-
102 PM CDT FRI JUN 23 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR EASTERN
LAMOURE COUNTY...

AT 100 PM CDT...LOCAL OFFICIALS CONTINUED TO REPORT A TORNADO.  THIS 
TORNADO WAS LOCATED NORTH OF EDGELY...OR ABOUT 35 MILES SOUTH 
OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  GRAND RAPIDS AROUND 110 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4646 9865 4630 9852 4642 9815 4660 9829

$$
JF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:00 AM CDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jun 23, 2:00 AM CDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 AM CDT FRI JUN 23 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
MAIN FORECAST HIGHLIGHTS IN THE SHORT TERM WILL BE POSSIBILITY OF
CONVECTION TODAY THROUGH SATURDAY.

CURRENTLY...WEAK SHORTWAVE ENERGY MOVING ALONG NORTHWESTERLY FLOW
ALOFT AND SURFACE LOW PRESSURE OVER EASTERN MONTANA PRODUCING
SCATTERED SHOWERS AND A FEW THUNDERSTORMS THIS MORNING. ACTIVITY WAS
OVER WESTERN ND AND SPREADING EASTERLY.

WEAK SHORTWAVE ENERGY WILL CONTINUE TO MOVE THROUGH THE FORECAST
AREA TODAY THROUGH SATURDAY...PRODUCING AREAS OF SHOWERS AND
THUNDERSTORMS. FOR TODAY...WEAK SURFACE LOW PRESSURE OVER EASTERN
MONTANA WILL SLIDE SOUTHEAST INTO THE CENTRAL PLAINS. GOOD
INSTABILITY ACROSS THE REGION COMBINED WITH VORT ENERGY ALOFT WILL
BRING A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. ANY STRONG STORMS SHOULD BE CONFINED TO THE FAR SOUTHERN
COUNTIES OF THE CWA WHERE THE BEST LIFT IS LOCATED. INSTABILITY AND
UPPER LEVEL DISTURBANCES CONTINUES INTO SATURDAY MORNING AND
AFTERNOON BRINGING A CONTINUED CHANCE OF PRECIPITATION. BY SATURDAY
NIGHT AND INTO SUNDAY...SURFACE HIGH PRESSURE WILL MOVE OVER THE
NORTHERN PLAINS BRINGING DRY AND SEASONABLE WEATHER.

NOT ANTICIPATING FIRE WEATHER CONCERNS THIS WEEKEND WITH
TEMPERATURES AT OR SLIGHTLY BELOW SEASONAL...AND WINDS MAINLY ON THE
LIGHT SIDE. ALTHOUGH FUELS OVER SOUTH CENTRAL NORTH DAKOTA CONTINUE
TO BE VERY DRY.

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT...
GFS HAS GONE A BIT ANOMALOUS ALL OF A SUDDEN BY PUSHING A HUDSON
BAY LOW DOWN OVER THE WESTERN GREAT LAKES NEXT MID WEEK. THIS WOULD
COOL TEMPERATURES AND INCREASE CHANCES OF THUNDERSHOWERS. CURRENT
ECMWF DOES NOT SUPPORT THIS...AND NEITHER DOES THE UK MET. SO I WILL
KEEP IT WARM AND DRY FOR THE TIME BEING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jun 23, 3:48 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
348 AM CDT FRI JUN 23 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
348 AM CDT FRI JUN 23 2006 /248 AM MDT FRI JUN 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:16 PM CDTTornado WarningBISLaMoure29 min
Jun 23, 1:47 PM CDTSevere Thunderstorm WarningBISLaMoure43 min
Jun 23, 1:54 PM CDTTornado WarningBISRolette21 min
Jun 23, 4:21 PM CDTTornado WarningBISRolette24 min
Jun 23, 5:13 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan62 min
Jun 23, 5:32 PM CDTSevere Thunderstorm WarningBISEmmons28 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.